New York, 2018

Damaging Winds in New York, July 10, 2018

July 10, 2018 · NWS ALY · 5 events in 3 counties and zones

A couple of clusters of thunderstorms formed during the afternoon hours ahead of a cold front. Two of these storms became severe resulting in downed trees, one in the Lake George region and one in the Capital District.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A couple of clusters of thunderstorms formed during the afternoon hours ahead of a cold front. Two of these storms became severe resulting in downed trees, one in the Lake George region and one in the Capital District.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 10, 12:53 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 10, 12:53 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Albany NY
153 PM EDT Tue Jul 10 2018

.SYNOPSIS...
A cold front will cross the region today accompanied by isolated
to scattered showers and thunderstorms. In the wake of the
front, high pressure will bring fair and warm conditions
Wednesday into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 110 pm, scattered convection now forming along the cold
front roughly just north of St. Lawrence County into northern
Maine. Local forecast area remains clear of radar echoes attm,
but some agitated cu is forming across the southern Adirondacks
back into central NY. Forecast soundings suggest a capping
inversion remains over much of our area, but with continued
diurnal heating, this should erode. Will continue with the theme
of gradually increasing PoPs from now until the 20-21Z
timeframe. CAMs suggest scattered convective activity in the
local forecast area this afternoon and evening as large-scale
forcing increases ahead of an approaching midlevel wave along
with the surface front. In addition, some storms may form within
the agitated cu field ahead of the surface front. Noting
low-level moisture increasing from Albany north and west, with
dewpoints in the mid to upper 60s. South and east of Albany,
skies remain mainly clear with dewpoints in the mid and upper
50s, so have slowed down PoPs until the late afternoon and
evening there. With the development of SBCAPE around 1000-2000
J/kg and bulk shear 35-40 kt, some severe weather is possible.
Damaging wind is the main threat with inverted-V model soundings
yielding respectable DCAPE values. Some hail cannot be ruled
out, but it should be a secondary threat given the marginal
midlevel lapse rates and low CAPE density. Severe weather threat
is greatest in the Capital District and points north, where SPC
has upgraded to slight risk of severe weather. With the deep-
layer shear in place, organized/relatively long-lived cells are
possible, but the limiting factor will be the coverage of
convection owing to modest synoptic-scale forcing for ascent.
The severe threat should be waning after 00Z with the loss of
diurnal heating. In other news, have bumped up high temps in the
Capital District and points south, as many areas have already
attained forecast high temps.

Previous discussion...

Frontal passage (FROPA) should occur for our southeast zones
this evening. This is where we will keep PoPs/Wx with clearing
conditions from northwest to southeast. A slightly drier air
mass advects from the north which will lower dewpoints from the
lower half of the 60s back into the mid and upper 50s overnight
with a light northerly wind. Overnight lows should range from
the upper 40s across the Dacks to around 60F for the mid-Hudson
Valley.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Weather should remain rather tranquil through the short term as
surface pressures continue to climb, however, upper trough and
cyclonic flow remain across the region. Unlike yesterdays model
runs, seems the eastern flow will remain to the south and east
of the forecast area to keep PoPs/Wx at this time. Some diurnal
CU during the daytime heating then a mostly clear sky night. As
drier air filters in from the north, dewpoints falling further
into the 40s, temperatures will be near seasonable values
through Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
We begin the long term under both the surface and upper ridge
across the region with tranquil weather Thursday night. That
will be changing overnight into Friday as upstream cold front,
per the global model consensus, approaches the upper and
western Great Lakes.

Clouds will increase through the day Friday with the threat for
showers and thunderstorms Friday night. A rather strong mid
level jet will accompany this cold front so the potential for
some convective organization to occur during the overnight
period.

Some improving conditions are forecast through the day Saturday
as the aforementioned cold front passes east of the region
during the morning hours. A broad trough axis settles across the
region again so diurnally driven CU is expected. This drier
pattern should hold through Sunday into Sunday night before the
next frontal system approaches for the start of next week.

Temperatures through the period should average near to slightly
above normal as precipitation averaging below normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Isolated to scattered showers and thunderstorms expected this
afternoon into this evening. TAFs include VCTS as coverage is
not expected to be widespread. Storms are now over far northern
NY with strongest over Saint Lawrence River Valley. They will
gradually sink southward this afternoon. Storms could reach
KGFL by 20Z and storms should be southeast of KPSF/KPOU by 03Z.

Winds will be from a westerly direction this afternoon at 5 to
15kts, shifting to a northerly direction at 5 to 15 kts tonight
and Wednesday.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night:  Slight Chance of SHRA.
Sunday: Slight Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A cold front will approach and move across the region today
resulting in isolated to scattered showers and thunderstorms
mainly during the afternoon into the evening. High pressure will
build back in Wednesday and dominate our weather the rest of
the work week.

Minimum relative humidity levels are forecast to be mainly
between 45 to 55 percent on Tuesday and in the 30s Wednesday
afternoon.

&&

.HYDROLOGY...
Isolated to scattered storms expected today mainly in the
afternoon into the evening as a cold front approaches and moves
across the region. Fair weather is then expected the rest of the
work week. Our next chances for rain will be over the weekend.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...BGM/Thompson
SHORT TERM...BGM
LONG TERM...BGM
AVIATION...SND
FIRE WEATHER...IAA/BGM
HYDROLOGY...IAA/BGM
Hazardous weather outlook, Jul 10, 12:30 PM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
130 PM EDT Tue Jul 10 2018

MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-111200-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
130 PM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for the northern Berkshires of western
Massachusetts, the Capital District, Schoharie and Mohawk Valleys,
northern Taconics, Lake George Saratoga Region and southern
Adirondacks of east central New York, and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk for thunderstorms to become severe across the
region through this evening. The main threat will be damaging wind
gusts along with cloud to ground lightning. Isolated severe hail is
also possible. Thunderstorms will weaken and diminish after sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The next chance for thunderstorms arrives Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

CTZ001-013-MAZ025-NYZ058>061-063>066-111200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
130 PM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
the southern Berkshires of western Massachusetts, and the Mid Hudson
valley, central and southern Taconics, and southeastern Catskills in
east central New York.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for thunderstorms to become severe across
the region through this evening. Isolated damaging wind gusts are
possible along with cloud to ground lightning. Thunderstorms will
weaken and diminish after sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The next chance for thunderstorms arrives Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 10, 1:44 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albany NY
244 PM EDT TUE JUL 10 2018

NYZ032-033-101945-
Northern Herkimer-Hamilton-
244 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HAMILTON AND EAST
CENTRAL HERKIMER COUNTIES...

At 243 PM EDT, a strong thunderstorm was located near Limekiln Lake
Campground, or 7 miles southeast of Old Forge, moving southeast at 25
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Lewey Lake Campground around 335 PM EDT.
  Speculator, Lake Pleasant and Moffitt Beach Campground around 345
  PM EDT.

LAT...LON 4380 7484 4371 7421 4366 7420 4336 7449
      4360 7501
TIME...MOT...LOC 1843Z 294DEG 22KT 4367 7484

JEC
Special weather statement, Jul 10, 2:11 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Albany NY
311 PM EDT TUE JUL 10 2018

NYZ042-043-102015-
Northern Washington-Northern Warren-
311 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND CENTRAL
WASHINGTON COUNTIES...

At 310 PM EDT, a strong thunderstorm was located near Bolton Landing,
or near Warrensburg, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Bolton Landing around 320 PM EDT.
  Huletts Landing around 330 PM EDT.
  Whitehall around 340 PM EDT.
  Comstock around 345 PM EDT.
  Granville and Poultney Village around 405 PM EDT.
  Wells around 410 PM EDT.

This Includes Interstate 87 between exits 24 and 25.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4365 7342 4364 7343 4362 7342 4359 7343
      4357 7340 4358 7338 4362 7337 4363 7330
      4358 7330 4356 7326 4353 7324 4333 7325
      4354 7384 4370 7377
TIME...MOT...LOC 1910Z 290DEG 25KT 4359 7371

JEC
Special weather statement, Jul 10, 2:27 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Albany NY
327 PM EDT TUE JUL 10 2018

NYZ033-041-042-083-102030-
Hamilton-Southeast Warren-Northern Warren-Northern Saratoga-
327 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON...
SOUTHWESTERN WARREN AND NORTHWESTERN SARATOGA COUNTIES...

At 327 PM EDT, a strong thunderstorm was located 7 miles east of
Speculator, moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will be near...
  Warrensburg around 410 PM EDT.

Other locations impacted by this storm include Thurman Station, Big
Hollow, Gilmantown, Girards Sugarbush, Lake Luzerne, Edwards Hill,
Fourth Lake, Conklingville, Stony Creek Station and Athol.

This Includes Interstate 87 near exit 23.

LAT...LON 4344 7447 4369 7429 4356 7371 4320 7383
TIME...MOT...LOC 1927Z 286DEG 27KT 4358 7424

JEC

The radar

The Albany radar (KENX), 110 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 10, 2:48 PM EST
Where
Warren County, 0.5 mi E of Bolton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.530, -73.670

A tree was downed near Bolton Landing.

Thunderstorm Wind, Washington

When
July 10, 2:49 PM EST
Where
Washington County, 0.15 mi SE of Pilot Knob
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.519, -73.628

Trees and wires were downed near Pilot Knob.

Thunderstorm Wind, Albany

When
July 10, 3:44 PM EST
Where
Albany County, 0.85 mi NNW of North Bethlehem
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.681, -73.858

A tree was downed on Zorn Road in Guilderland.

Thunderstorm Wind, Albany

When
July 10, 3:49 PM EST
Where
Albany County, 1.07 mi E of Karlsfeld
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.651, -73.829

Multiple trees were downed at the intersection of New Scotland and Hartman Roads. One large tree crushed a wooden fence.

Thunderstorm Wind, Albany

When
July 10, 3:53 PM EST
Where
Albany County, 1.3 mi WNW of Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.656, -73.794

Trees were downed on Fairview Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768944, 768946, 768951, 768954, 768955.